Alert archive / Kansas / Tornado Warnings in 2005

Tornado Warning 5, NWS Hastings, NE

April 5, 2005Rooks County, Kansas

NWS Hastings, NE issued this tornado warning at Apr 5, 2005, 4:06 PM CDT for Rooks County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2005, 4:06 PM CDT (21:06 UTC)
Expired
Apr 5, 2005, 4:45 PM CDT
In force
39 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Rooks County, KS

The radar

The Grand Island radar (KUEX), 121 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 2:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-449 J/kg
Mixed-layer LCL
2555 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGID 052107
TORGID
KSC163-052145-
/O.NEW.KGID.TO.W.0005.050405T2106Z-050405T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
406 PM CDT TUE APR 5 2005

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  ROOKS COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 445 PM CDT

* AT 403 PM CDT...WEATHER SPOTTERS REPORTED A TORNADO OVER
  WOODSTON...OR ABOUT 25 MILES SOUTHEAST OF PHILLIPSBURG...MOVING
  NORTHWEST AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  STOCKTON AT 435 PM CDT...

THIS IS DANGEROUS SITUATION. A TORNADO HAS BEEN SIGHTED. PEOPLE IN 
ROOKS COUNTY SHOULD TAKE SHELTER IMMEDIATELY IN A BASEMENT OR SMALL 
INTERIOR ROOM ON THE LOWEST FLOOR.  ONE INCH HAIL IS ALSO POSSIBLE.

LAT...LON 3943 9939 3945 9943 3946 9949 3948 9950
      3953 9947 3955 9947 3955 9906 3954 9905
      3934 9904
&
$$
HEINLEIN
2 follow-up statements
000 
WWUS53 KGID 052133
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
432 PM CDT TUE APR 5 2005

KSC163-052145-
/O.CON.KGID.TO.W.0005.000000T0000Z-050405T2145Z/
ROOKS KS-
432 PM CDT TUE APR 5 2005

...A TORNADO WARNING CONTINUES UNTIL 445 PM CDT FOR ROOKS COUNTY...

AT 429 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO.  THIS
TORNADO WAS LOCATED NEAR WOODSTON...OR ABOUT 19 MILES SOUTHEAST OF
PHILLIPSBURG...MOVING NORTHWEST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  WOODSTON AT 415 PM CDT...
  STOCKTON AT 435 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR NORTH CENTRAL KANSAS.

LAT...LON 3943 9939 3945 9943 3946 9949 3948 9950
      3953 9947 3955 9947 3955 9906 3954 9905
      3934 9904

$$

WESELY
000 
WWUS53 KGID 052144
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
443 PM CDT TUE APR 5 2005

KSC163-052153-
/O.EXP.KGID.TO.W.0005.000000T0000Z-050405T2145Z/
ROOKS KS-
443 PM CDT TUE APR 5 2005

...THE TORNADO WARNING FOR ROOKS COUNTY WILL EXPIRE AT 445 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED SIGNIFICANTLY AND 
IS NO LONGER CAPABLE OF PRODUCING A TORNADO.

LAT...LON 3943 9939 3945 9943 3946 9949 3948 9950
      3953 9947 3955 9947 3955 9906 3954 9905
      3934 9904

$$

LAWRENCE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Apr 5, 3:58 PM CDT, 8 minutes earlier.

Area forecast discussion, Apr 5, 3:58 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
258 PM CST TUE APR 5 2005

.SHORT TERM...TUESDAY AND WEDNESDAY.  THERE ARE PLENTY OF CHALLENGES
WITH THIS FORECAST.  THE PRIMARY CHALLENGE RELATES TO SEVERE WEATHER
POTENTIAL THIS AFTERNOON AND THEN THE HIGH WINDS ON THE BACK SIDE
OF THE FRONT BY TONIGHT INTO TOMORROW.

EARLY THIS AFTERNOON THE 994 MB SURFACE LOW WAS LOCATED ACROSS
SOUTHWESTERN KANSAS WITH A FRONTAL CONVERGENCE ZONE EXTENDING NORTH
THROUGH HAYS...KEARNEY...AND ALBION.  THIS IS A VERTICALLY STACKED
SYSTEM WITH CLOSED HEIGHT CONTOURS THROUGH 500 MB.  STRONGEST
WINDS ALOFT REMAIN WELL SOUTH ACROSS SOUTHERN KANSAS AND
OKLAHOMA.  HOWEVER...STRONGER WINDS AT 500 MB ARE NOSING UP THROUGH
KANSAS.  THE STACKED NATURE OF THE SYSTEM IS RESULTING IN A
UNIDIRECTIONAL WIND PROFILE WITH LIMITED SHEAR AND HELICITY IN THE
WARM SECTOR. SHEAR INCREASES ALONG AND BEHIND THE SURFACE BOUNDARY.
SUNSHINE ACROSS CENTRAL KANSAS HAS RESULTED IN SURFACE BASED CAPE
VALUES OF 1500 J/KG ACROSS OUR NORTH CENTRAL KANSAS COUNTIES.
CONVECTION CONTINUES TO BREAK OUT ACROSS NORTH CENTRAL KANSAS JUST
NORTH OF THE SURFACE LOW AND ALONG THE NOSE OF THE STRONGER WINDS
ALOFT.

STORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL KANSAS AND ROTATE
NORTH AND EVEN NORTHWEST INTO SOUTH CENTRAL NEBRASKA THROUGH LATE
AFTERNOON.  STEEP MID LEVEL LAPSE RATES AND MODERATE CAPE VALUES WILL
RESULT IN PRIMARILY A HAIL AND WIND EVENT. UNIDIRECTIONAL VERTICAL
WIND PROFILE AND LIMITED WARM SECTOR SHEAR WILL GREATLY LIMIT ANY
TORNADO THREAT.  SEVERE THREAT WILL DECREASE BY LATE EVENING.
HOWEVER...STRONG POST FRONTAL WINDS WILL STILL CAUSE PROBLEMS AND
WIND ADVISORIES HAVE BEEN ISSUED.  CHANCE OF SHOWERS WILL REMAIN IN
THE FORECAST THROUGH WEDNESDAY WITH DECREASING POPS BY LATE
WEDNESDAY.

.LONG TERM...00Z THURSDAY THROUGH TUESDAY...FIRST PERIOD OF INTEREST
IN THIS PERIOD WILL BE ENDING THE PRECIPITATION WEDNESDAY NIGHT. THE
UPPER LOW FINALLY MOVES TO THE EAST WEDNESDAY NIGHT. UNTIL THEN
THERE WILL BE SHOWERS AND THUNDERSTORMS...ESPECIALLY IN THE EASTERN
PART OF THE FORECAST AREA.

FOR THURSDAY AND FRIDAY...AN UPPER LEVEL RIDGE BUILDS INTO THE
REGION WITH A SURFACE HIGH PRESSURE. THIS SHOULD ALLOW TEMPERATURES
TO WARM BACK UP AGAIN.

THERE ARE SOME DIFFERENCES IN THE MODELS WITH A SYSTEM THAT MOVES
THROUGH THE CENTRAL PLAINS THIS WEEKEND AND EARLY NEXT WEEK. THE
GFSLR IS FURTHER SOUTH THAN THE ECMWF. THIS SYSTEM MOVES SLOWLY
THROUGH THE CENTRAL AND SOUTHERN PLAINS WITH A TROUGH THAT MOVES
ACROSS THE FORECAST AREA. BOTH MODELS INDICATE THAT THERE WOULD BE
PRECIPITATION IN THE AREA. BELIEVE THAT THERE WOULD BE SHOWERS AND
THUNDERSTORMS INITIALLY...THEN CHANGE OVER TO A STRATIFORM RAIN.
HAVE A CHANCE OF THUNDERSTORMS IN FROM LATE FRIDAY NIGHT THROUGH
SUNDAY NIGHT...THEN RAIN MONDAY THROUGH MONDAY EVENING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON FOR
VALLEY...GREELEY...DAWSON...BUFFALO...GOSPER...PHELPS...KEARNEY...
FURNAS...HARLAN AND FRANKLIN COUNTIES.  HIGH WIND WATCH THIS EVENING
THROUGH LATE WEDNESDAY FOR REMAINING NEBRASKA COUNTIES.
KS...WIND ADVISORY THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON FOR
PHILLIPS AND ROOKS COUNTIES.  HIGH WIND WATCH THIS EVENING THROUGH
LATE WEDNESDAY FOR REMAINING KANSAS COUNTIES.

&&

WESELY/JCB
Hazardous weather outlook, Apr 5, 12:16 PM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1216 PM CDT TUE APR 5 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-052300-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
1216 PM CDT TUE APR 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS HAVE DEVELOPED ALONG A FRONTAL BOUNDARY IN NORTH
CENTRAL KANSAS. STORMS WILL INCREASE IN COVERAGE AND INTENSITY BY
EARLY AFTERNOON ALONG A FRONTAL BOUNDARY LOCATED ACROSS SOUTH
CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS.  A FEW THUNDERSTORMS
COULD BECOME SEVERE...WITH HAIL THE SIZE OF GOLFBALLS THE PRIMARY
HAZARD.

A WIND ADVISORY IS IN EFFECT THIS AFTERNOON THROUGH WEDNESDAY FOR
LOCATIONS ALONG AND WEST OF A LINE FROM ORD TO KEARNEY...
FRANKLIN...AND STOCKTON.  A WIND ADVISORY IS IN EFFECT THIS EVENING
THROUGH WEDNESDAY ALONG AND EAST OF A LINE FROM ORD TO KEARNEY...
FRANKLIN...AND STOCKTON. EXPECT NORTH WINDS AROUND 30 MPH WITH GUSTS
TO AROUND 45 MPH THIS AFTERNOON IN THE WEST AND ACROSS THE ENTIRE
AREA THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND ADVISORY IS IN EFFECT WEDNESDAY. NORTH WINDS WILL AVERAGE 30
TO 40 MPH WITH HIGHER GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. IN
ADDITION...RAINFALL REPORTS WOULD ALSO BE APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:15 PM CDTSevere Thunderstorm WarningGIDOsborne30 min
Apr 5, 4:58 PM CDTSevere Thunderstorm WarningGIDOsborne47 min
Apr 5, 5:55 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith50 min
Apr 5, 6:43 PM CDTSevere Thunderstorm WarningGIDJewell47 min
Apr 5, 6:51 PM CDTFlash Flood WarningGIDPhillips6 hr

Nearby

Tornado Warnings in Kansas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.